Thunderstorm Wind, Bremer
- When
- July 17, 2:52 AM CST
- Where
- Bremer County, Sumner
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 42.850, -92.100
Very unstable conditions from the previous evening remained in place over much of Iowa. A boundary extended northwest to southeast across the state with thunderstorms firing up again during the predawn hours of the 17th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Very unstable conditions from the previous evening remained in place over much of Iowa. A boundary extended northwest to southeast across the state with thunderstorms firing up again during the predawn hours of the 17th. The thunderstorms developed over northeast Iowa and tracked southeast at nearly 60 MPH. Though much of the activity was to the east of the Des Moines CWA, a few of the storms clipped the northeast counties with high winds of 60 MPH or more. Trees were damaged and power lines were blown down.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 17, 2:18 AM CST, 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 318 AM CDT TUE JUL 17 2007 .SHORT TERM /TODAY/... OUTFLOW BOUNDARIES SCATTERED ACRS THE CWA EARLY THIS MORNING FROM CONVECTION THAT OCCURRED LAST EVENING. HOWEVER...MAIN THERMAL/MOISTURE GRADIENT REMAINS FARTHER NORTH INTO MINNESOTA. ELEVATED CONVECTION MOVING SOUTH QUICKLY IN SOUTHERN MINNESOTA TO NORTHEAST IA WHERE 850-700MB THERMAL ADVECTION IS STRONGEST. EXPECT THIS CONVECTION TO RIDE ALONG IN THE MEAN FLOW THROUGH THE MORNING WITH MAIN IMPACT IN OUR FAR NORTHEAST CWA. CERTAINLY SOME SEVERE WEATHER MAY OCCUR WITH THESE STORMS...MAINLY FROM LARGE HAIL BUT SOME STRONG WIND GUSTS MAY ALSO OCCUR. WL ALSO CONTINUE TO MONITOR THE HYDROLOGIC SITUATION AS PWATS REMAIN AOA 1.50 INCHES ACRS MUCH OF THE CWA. OTHERWISE...THERMAL RIDGING WL NUDGE INTO THE STATE AS CONVECTION MOVES TO THE EAST. EXPECT MOST OF THE CWA TO CLIMB INTO THE 90S BY AFTERNOON ALTHOUGH THE NORTHEAST PORTIONS WL BE CONDITIONAL ON THE AMOUNT OF SUNSHINE RECEIVED. THIS WL ALSO PRODUCE STRONG INSTABILITY BY AFTERNOON WITH SBCAPES IN EXCESS OF 2500 J/KG. THOUGHTS ARE THAT CONVECTION THIS AFTERNOON WL BE LIMITED TO THE FAR NORTHEAST CLOSEST TO THE SFC BOUNDARY. HOWEVER...ANY OUTFLOW PRODUCED BY THE MORNING CONVECTION MAY ALSO ACT TO PUSH UP SOME STORMS. NEEDLESS TO SAY...HIGHEST AFTERNOON POPS WL BE IN THE NORTHEAST. ANY STORMS THAT DO DEVELOP COULD BECOME SEVERE FAIRLY QUICKLY WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. HEAVY RAINFALL WL ALSO REMAIN LIKELY AS PWATS HOLD FROM 1.5 TO 2 INCHES. .LONG TERM.../TONIGHT-MONDAY/... ACTIVE WX WL CONTINUE THROUGH THURSDAY AS SHORTWAVES DIVE THROUGH THE REGION IN BROAD NORTHWEST FLOW. NEARBY BOUNDARY WL PROVIDE FOCUS FOR THUNDERSTORM DEVELOPMENT PRIMARILY IN NORTHERN IOWA FROM TONIGHT INTO WEDNESDAY AND THEN INTO CENTRAL AND SOUTHERN PORTIONS OF THE STATE BY LATER WEDNESDAY INTO THURSDAY. INSTABILITY ALONG AND SOUTH OF THE BOUNDARY WL REMAIN STRONG DURING THIS PERIOD AS AMPLE MOISTURE WILL BE IN PLACE. THIS WL ALLOW CONVECTION TO BE SEVERE AT TIMES WITH LARGE HAIL AND DAMAGING WINDS BOTH POSSIBLE. IN ADDITION...PWATS WL REMAIN FROM 1.5 TO 2 INCHES WITH HIGH RAINFALL RATES LIKELY WITH THE STORMS. WOULD NOT BE SURPRISED WITH SOME LOCALIZED FLASH FLOODING DURING THIS TIMEFRAME AS STORMS PASS OVER THE SAME AREAS FROM TIME TO TIME. WITH PASSAGE OF SIGNIFICANT WAVE ON THURSDAY...FRONT WILL BE PUSHED SOUTH OF IOWA WITH HIGH PRESSURE BUILDING INTO THE UPR MIDWEST. SUBSIDENCE AND DRIER AIR WL END PCPN THREAT BY FRIDAY ACRS THE STATE. TEMPERATURES WL ALSO MODERATE AS A CANADIAN AIRMASS FILTERS INTO THE STATE. THEREAFTER...LARGE UPPER RIDGE BEGINS TO BUILD ACRS THE WESTERN INTO CNTRL PORTIONS OF THE UNITED STATES. THIS WL SHIFT THE JET WELL NORTH INTO CANADA WITH WARM AIR ENVELOPING MUCH OF THE LOWER 48. THE THREAT FOR PCPN WL ALSO REMAIN LOW WITH LITTLE FORCING ACRS THE STATE. && .AVIATION...17/06Z WILL LIKELY KEEP NEAR TERM MENTION OF THUNDER OUT OF ALL TAFS GIVEN THE UNCERTAINTY ABOUT IF/WHERE ANY ADDITIONAL CONVECTION WILL DEVELOP OVERNIGHT. THERE MAY BE SOME REDEVELOPMENT AGAIN DURING THE AFTERNOON BUT CONFIDENCE STILL TOO LOW TO MENTION. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && AVIATION/SHORT TERM...KINNEY/FORSTER LONG TERM...COGIL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1044 PM CDT MON JUL 16 2007 IAZ004>007-015>017-023>028-035>039-047>050-060>062-074-075-085- 086-096-097-171445- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER- HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-POLK- JASPER-POWESHIEK-MARION-MAHASKA-MONROE-WAPELLO-APPANOOSE-DAVIS- 1044 PM CDT MON JUL 16 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA...NORTHEAST OF A LINE FROM POCAHONTAS...TO DES MOINES...TO CENTERVILLE. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE DURING THE EARLY MORNING HOURS...ESPECIALLY OVER FAR NORTHERN IOWA. A FEW STORMS COULD PRODUCE LARGE HAIL. ISOLATED HEAVY RAINFALL IS POSSIBLE...BUT NO SIGNIFICANT SHORT TERM FLOODING IS EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE AT VARIOUS TIMES...MAINLY LATE AFTERNOON AND OVERNIGHT...FROM TUESDAY THROUGH THURSDAY. SOME OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. ADDITIONALLY...AMPLE MOISTURE WILL LEND TO THE STORMS PRODUCING LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE...BUT NOT LIKELY...OVERNIGHT. ACTIVATION MAY BE NEEDED AT VARIOUS TIMES FROM TUESDAY THROUGH THURSDAY AS WELL. IAZ033-034-044>046-057>059-070>073-081>084-092>095-171445- SAC-CALHOUN-CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-DALLAS-CASS- ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-LUCAS-TAYLOR-RINGGOLD- DECATUR-WAYNE- 1044 PM CDT MON JUL 16 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA...SOUTHWEST OF A LINE FROM POCAHONTAS...TO DES MOINES...TO CENTERVILLE. .DAY ONE...TONIGHT ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE EARLY MORNING HOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE AT VARIOUS TIMES...MAINLY LATE AFTERNOON AND OVERNIGHT...FROM TUESDAY THROUGH THURSDAY. SOME OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. ADDITIONALLY...AMPLE MOISTURE WILL LEND TO THE STORMS PRODUCING LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT VARIOUS TIMES FROM TUESDAY THROUGH THURSDAY AS WELL. ALBRECHT/KINNEY
The La Crosse radar (KARX), 131 km away, was scanning. The volume nearest the first event began at 08:50 UTC.
3 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33889, 33890, 33891.